Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Surjective stability in dimension 0 for $ K\sb{2}$ and related functors

Author: Michael R. Stein
Journal: Trans. Amer. Math. Soc. 178 (1973), 165-191
MSC: Primary 20G35; Secondary 14L15
MathSciNet review: 0327925
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper continues the investigation of generators and relations for Chevalley groups over commutative rings initiated in [14]. The main result is that if A is a semilocal ring generated by its units, the groups $ L({\mathbf{\Phi }},A)$ of [14] are generated by the values of certain cocycles on $ {A^\ast} \times {A^\ast}$. From this follows a surjective stability theorem for the groups $ L({\mathbf{\Phi }},A)$, as well as the result that $ L({\mathbf{\Phi }},A)$ is the Schur multiplier of the elementary subgroup of the points in A of the universal Chevalley-Demazure group scheme with root system $ {\mathbf{\Phi }}$, if $ {\mathbf{\Phi }}$ has large enough rank. These results are proved via a Bruhat-type decomposition for a suitably defined relative group associated to a radical ideal. These theorems generalize to semilocal rings results of Steinberg for Chevalley groups over fields, and they give an effective tool for computing Milnor's groups $ {K_2}(A)$ when A is semilocal.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20G35, 14L15

Retrieve articles in all journals with MSC: 20G35, 14L15

Additional Information

Keywords: Chevalley group, universal central extension, stability theorems, Steinberg group, commutators in Chevalley groups, $ {K_2}$, second homology group, Bruhat decomposition
Article copyright: © Copyright 1973 American Mathematical Society